Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 82, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 9, 1999, 2:23 PM CDT for Martin County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 1999, 2:23 PM CDT (19:23 UTC)
- Expired
- Jun 9, 1999, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:55 PM CDT | Thunderstorm Wind 52 | Fairmont, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 091925 SVRMSP MNC091-092015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 223 PM CDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 315 PM CDT * AT 223 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES NORTH OF DUNNELL...OR ABOUT 16 MILES WEST OF FAIRMONT...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... WELCOME TRIMONT SHERBURN DUNNELL THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:01 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 9, 10:01 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1000 AM CDT TUE JUN 8 1999 CURRENT SFC ANAYLSIS SHOWS WEAKENING LOW IN NE SD ALONG A SLOW MOVING COLD FRONT. A WARM FRONT EXTENDED EAST FROM THIS FEATURE ACRS CNTRL MN. OUTFLOW FROM NOCTURNAL MCS OVR THE NORTH WAS SERVING TO ENHANCE THE WARM FRONT. 12Z RAOB FROM MPX SHOWED 2200 J/KG OF INSTABILITY BASED AT 800 MB...WHILE OAX SHOWED LITTLE CIN AT MAX HEATING THIS AFTN. BASICALLY...APPEARS AIRMASS OVER SRN MN WILL REQUIRE ONLY A LITTLE HEATING TO GET GOING. ATTM...APPEARS MOST LIKELY AREAS FOR INITIATION WILL BE IN THE FAR SW ALONG THE COLD FRONT AND ACRS CNTRL MN NEAR ENHANCED SFC CONVERGENCE ALONG WARM FRONT. ALTHOUGH SHEAR ISN'T GREAT...MAINLY UNIDIRECTIONAL OFF THE PBL...CAPES WILL BE HIGH SO SVR STORMS CERTAINLY POSSIBLE. MANY AREAS HAVE HAD HEAVY RAIN LATELY...AND WITH PWS RUNNING NR 1.5 INCHES AND HIGH FREEZING LEVEL...WOULD EXPECT MORE HEAVY RAIN PRODUCERS AS WELL. WILL INCLUDE HVY PCPN WORDING. FINALLY...WITH VARIOUS BOUNDARIES AND DEBRIS CLOUDINESS LINGERING...WILL TRY TO REFINE TEMPS/WINDS IN UPDATE PACKAGE. .MSP...NONE. DAVIS
In the hours before
Special weather statement, Jun 9, 8:41 AM CDT, 5 hours 42 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600- SEVERE WEATHER OUTLOOK...CHANGED HEADER NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 740 AM CDT WED JUN 9 1999 THE STORM PREDICTION CENTER HAS OUT LOOKED CENTRAL AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THIS OUT LOOKED AREA INCLUDES THE TWIN CITIES METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO... REDWOOD FALLS...ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE. EXPLOSIVE THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY AND TONIGHT WITH VERY UNSTABLE ATMOSPHERIC CONDITIONS OVER THE REGION. A COLD FRONT ACROSS THE EASTERN DAKOTAS IS FORECAST TO MOVE INTO NORTHWEST MINNESOTA LATE TODAY THEN REACH CENTRAL MINNESOTA TONIGHT. THIS COLD FRONT WILL BECOME THE FOCUS FOR INCREASING THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL BE IN THE FORM OF DAMAGING WINDS AND HAIL BUT TORRENTIAL RAINS AND FLOODING WILL ALSO BE A THREAT.
Special weather statement, Jun 9, 12:08 PM CDT, 2 hours 15 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1208 PM CDT WED JUN 9 1999 THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS ALL OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THE SLIGHT RISK AREA INCLUDES THE TWIN CITIES METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO...REDWOOD FALLS... ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A SLOW MOVING COLD FRONT IN EASTERN SOUTH DAKOTA. THESE STORMS WILL DEVELOP IN A HIGHLY UNSTABLE AIRMASS...AND COULD REACH SEVERE LIMITS RAPIDLY. THE PRIMARY THREAT WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...MANY LOCATIONS HAVE ALREADY EXPERIENCED HEAVY RAINS IN THE PAST FEW DAYS...SO LOCAL FLOODING WILL BE POSSIBLE WITH THE SLOW MOVING STORMS. TH6E SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST TO NORTHEAST ONCE THEY DEVELOP...AND SPREAD ACROSS MOST OF THE SEVERE WEATHER OUTLOOK AREA BY LATE EVENING. SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING. DAVIS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 56 min |
| Jun 9, 12:27 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 48 min |
| Jun 9, 12:27 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 48 min |
| Jun 9, 12:32 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 43 min |
| Jun 9, 12:53 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 37 min |
| Jun 9, 1:16 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 59 min |
| Jun 9, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 45 min |
| Jun 9, 2:51 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 54 min |
| Jun 9, 3:08 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 37 min |
| Jun 9, 3:26 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 49 min |
| Jun 9, 3:55 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 65 min |
| Jun 9, 1:29 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 61 min |
| Jun 9, 3:09 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 51 min |
| Jun 9, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 49 min |
| Jun 9, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 53 min |
| Jun 9, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 48 min |
| Jun 9, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 42 min |
| Jun 9, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 38 min |
| Jun 9, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 43 min |
| Jun 9, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 43 min |
| Jun 9, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 40 min |
| Jun 9, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.